‘Influenza is a serious disease that can spread around the world in seasonal epidemics, resulting in the deaths of an estimated 250,000 to 500,000 people every year . Vaccination is the most effective method for preventing secondary complications and the risk of influenza-related hospitalisation and death. The influenza vaccine is safe in general, and the most common side-effects, such as injection-site reaction, pain, fever, myalgia and headache, are not important clinically . However, a few case reports of interstitial lung disease (ILD) caused by influenza vaccine have been published. We report a case of influenza vaccine-induced ILD with a review of the literature.
A 75-yr-old female was referred to our hospital (Komatsu Municipal Hospital, Komatsu, Japan) for evaluation of fever and chest radiograph abnormalities in November 2011. 2 weeks previously she had received the influenza vaccine (trivalent inactivated vaccine: A/California/7/2009 [H1N1]-like, A/Victoria/210/2009 [H3N2]-like, and B/Brisbane/60/2008-like antigens). She had developed a fever 1 week before admission, and a chest radiograph revealed patchy airspace infiltrates in both lungs (fig. 1a). She received garenoxacin without any improvement and was then referred to our hospital for further evaluation. She had a medical history of hypertension, anaemia and chronic renal failure due to diabetes, and had started regular haemodialysis at the age of 74 yrs. She had no past history of pulmonary disease and her chest radiograph the previous month was normal. Her medications included valsartan, furosemide, isosorbide dinitrate and cilnidipine, which had remained unchanged for 2 yrs. She also had an insulin injection every day. She was a nonsmoker and had no allergies to foods or drugs.’
Read more: Another day, another brainless uniform acting like the Stasi. Let us never again forget that the police are not there to protect human freedom – only to impose the will of the state no matter how fascistic that may be